Iowa, 2017Tornado and Flash Flooding in Iowa, July 11 to 12, 2017
July 11 to 12, 2017 · NWS DVN · 22 events in 5 counties and zones
A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started in the afternoon and lasted into the evening hours and overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started in the afternoon and lasted into the evening hours and overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:29 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 11, 2:29 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
329 PM CDT Tue Jul 11 2017
.SYNOPSIS...
Issued at 328 PM CDT Tue Jul 11 2017
18Z surface data has a stationary front running from the south shore
of Lake Michigan into northern Iowa and then into southwest
Minnesota. Dew points were in the 70s south of the front with 60s
north of the front.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 328 PM CDT Tue Jul 11 2017
There are several concerns over the next 36 hours. These concerns
are heavy rain risk, severe risk, and heat.
Based on the 18z sounding, the atmosphere looks capped through
sunset south of the front. The exception is the far north where some
showers and possibly a few thunderstorms will be seen. The heat
advisory will continue until 8 PM.
Heavy rain concern. The question tonight becomes where and where
does the organized thunderstorm complex develop. The 850 and 700 mb
temperatures increasing across the area tonight which could push the
organized convection further north. However, the cloud band across
Iowa is troubling in that the effective boundary appears to be
further south than what the models suggest.
If the effective boundary is further south, then the organized
thunderstorm complex would be over the area instead of Wisconsin.
Trends with the RAP do show the backward/forward Corfidi vectors
becoming perpendicular and then opposing each other prior to sunrise
across the area. Convergence aloft then shifts to the south over the
area prior to sunrise Wednesday.
Thus the scenario that is being suggested is a heavy rain event for
the area. Given the high PWATs feeding into the area and a potential
for storms to move repeatedly across the same area, flash flooding
would be a concern.
Unfortunately, the overall situation becomes a met watch. Once
individual storms begin developing this evening, the overall risk
area will become known and changes to the forecast can be made.
So, the forecast as of now has little if any rain during the evening
hours except in the highway 20 corridor. After midnight, slight
chance to chance pops across the northern half of the area.
Severe concern. Given the energy potential built up into the
atmosphere, individual storms could be severe tonight before growing
upscale into a heavy rain thunderstorm complex.
Heat concern. Depending upon how the nocturnal convection
develops/evolves tonight will dictate how hot it will get on
Wednesday. IF an organized thunderstorm complex occurs tonight that
develops a strong pool of cool air, then although very humid on
Wednesday, temperatures would likely remain in the 80s. If no
organized thunderstorm complex occurs across the area tonight, then
temperatures will get into the 90s Wednesday with heat index
readings over 100.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 328 PM CDT Tue Jul 11 2017
Active period of weather to continue through the beginning of the
long term period. Later in the week, weather should begin to calm
and temperatures should be lower, before a ridge moves into the area
for later in the week and the return to warm weather occurs.
Wednesday night, convection will either likely be ongoing at 00z or
shortly there after as a cold front is moving south through the
area. The coverage of storms will likely be greatest in the 03z -
09z time frame as they slowly drift south. The question of storm
severity is based on two unknowns at this time. 1.) Overnight
convection tonight and into tomorrow and 2.) What that could leave
us. The possibility of overnight convection across our area could
change the position of boundaries for tomorrow. Also MCV
development could further complicate the forecast. Overall shear is
weak until a weak H5 wave will move into the area overnight
Wednesday. Whether or not this wave leads to increased severe
weather is at question due to the timing of the convection. The
best threat for severe weather would be if a MCV were to be across
the area during the day on Wednesday, increasing overall shear for
the evening convection. Currently think, hydro issues may be the
main threat. The slow moving nature of the system, along with
corfidi vectors favoring training of thunderstorms, PWATs that are
in excess of 2 inches, and a H85 jet that is parallel to the storms,
flash flooding could become a larger threat than any severe weather.
Flash flood watches may be needed later, especially once tonights
convection is resolved.
After this, the flow turns more northerly as drier air moves into
the area for this weekend. A wave in this flow will cause more
moist air to return for Saturday before drier air moves in once
again. Temperatures should be cooler than earlier this week, before
the warm dome creeps back in next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1243 PM CDT Tue Jul 11 2017
High density altitudes can be expected at KCID/KMLI/KBRL through
02z/12. Mainly VFR conditions are expected through 02z/12. There
will be pockets of MVFR conditions that will affect KDBQ through
21z/11. Diurnal SHRA/TSRA are possible through 02z/12 that may or
may not affect KCID/KMLI/KBRL. After 02z/12 a nocturnal TSRA
complex is forecast to develop that should affect mainly
Wisconsin. However, boundaries from this complex may affect KDBQ.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.
IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
McDonough-Mercer-Warren.
MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...08Hazardous weather outlook, Jul 11, 2:41 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
341 PM CDT Tue Jul 11 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
341 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms will be possible tonight after sunset.
Individual storms will have a potential for producing damaging
winds and locally heavy rainfall. Later tonight, the individual
storms are expected to combine into an organized thunderstorm
complex.
Once the organized thunderstorm complex develops, heavy rain will
be possible along with the risk of flash flooding.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Additional rounds of thunderstorms will occur Wednesday through
Thursday across portions of the Outlook Area. Strong to severe
storms are possible Wednesday and Wednesday night, with the
primary threats being damaging winds and flooding rains. The
thunderstorms are then expected to settle south along the Iowa-
Missouri border region into west central Illinois on Thursday. The
severe weather potential for Thursday remains uncertain at this
time.
Hot and humid weather will continue on Wednesday, with afternoon
and early evening heat index readings of 95 to 105 degrees
possible. But Wednesday will also be another day where
thunderstorms and clouds may keep ambient temperatures cooler
than currently expected in some locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight. Rainfall reports of over
an inch will be appreciated.
In the hours before
Special weather statement, Jul 11, 4:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
531 PM CDT TUE JUL 11 2017
IAC095-103-113-112315-
Johnson-Linn-Iowa-
531 PM CDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...SOUTHEASTERN LINN AND
EASTERN IOWA COUNTIES UNTIL 615 PM CDT...
At 529 PM CDT, a strong thunderstorm was developing and was located
near Oxford, or 15 miles west of Iowa City, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Iowa City, Coralville, North Liberty, Mount Vernon,
Lisbon, Solon, Tiffin, Ely, University Heights, Swisher, Oxford,
Hills, Shueyville, Oakdale, Amana, Lake Macbride State Park, Newport,
Middle Amana and Frytown.
This includes the following highways...
Interstate 80 in Iowa between mile markers 222 and 251.
Interstate 380 between mile markers 1 and 14.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4154 9192 4180 9201 4198 9139 4151 9141
TIME...MOT...LOC 2229Z 263DEG 17KT 4165 9184
NICHOLS
Event by event
13 thunderstorm wind, 5 hail, 3 flash flood, 1 tornado. Local standard time, as filed.
Tornado, Iowa
- When
- July 11, 4:35 PM CST to 4:54 PM CST
- Where
- Iowa County, 1.99 mi NNE of Williamsburg to 1.61 mi SE of South Upper Amana
- Rating
- EF1
- Path length
- 4.58 mi
- Path width
- 60 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.698, -91.990
Tornado was rated an EF-1 with peak winds of 105 mph, a path length of 4.58 miles, with a max width of 60 yards. The tornado produced damage to mainly trees and crops with two houses also sustaining damage to windows.
Hail, Johnson
- When
- July 11, 6:25 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.540
The county emergency manager reported pea to dime sized hail on the east side of Iowa City at 7th and Muscatine Avenue.
Hail, Johnson
- When
- July 11, 6:50 PM CST
- Where
- Johnson County, 6.3 mi S of Oasis
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -91.400
Report of 1.5 inch in diameter hail was received from the county emergency manager.
Hail, Dubuque
- When
- July 11, 9:48 PM CST
- Where
- Dubuque County, 1.02 mi W of Holy Cross
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -91.000
Report of hail up to the size of 1 inch in diameter was received from the county emergency manager.
Hail, Dubuque
- When
- July 11, 9:57 PM CST
- Where
- Dubuque County, Holy Cross
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -90.980
A report of hail up to the size of 1.25 inches in diameter was received from the county emergency manager.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:30 PM CST
- Where
- Dubuque County, 1.02 mi E of Asbury
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -90.730
A trained spotter reported several trees and branches were down.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:30 PM CST
- Where
- Dubuque County, 0.86 mi SW of Asbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -90.760
A trained spotter reported tree branches up to 4 inches in diameter were down just west of Asbury.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:34 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.690
Local law enforcement reported multiple trees were down throughout the city of Dubuque from high winds.
Hail, Dubuque
- When
- July 11, 11:34 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.690
Local law enforcement reported multiple occurrences of nickel to quarter sized hail throughout the city.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:34 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.690
Local law enforcement had received multiple reports of winds estimated at 50 to 60 mph.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:41 PM CST
- Where
- Dubuque County, (Dbq)dubuque Muni Ar
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -90.720
This wind gust of 75 mph was measured by the Dubuque ASOS site.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:50 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.500, -90.690
The county emergency manager reported numerous trees were down in the city of Dubuque. Also, many roads were impassable due to a combination of trees down and flash flooding occurring.
Thunderstorm Wind, Dubuque
- When
- July 11, 11:50 PM CST
- Where
- Dubuque County, 0.86 mi SE of Durango
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.560, -90.770
The county emergency manager reported numerous trees were down. Highway 52 was closed due to the number of trees down in multiple locations.
Thunderstorm Wind, Dubuque
- When
- July 12, 12:00 AM CST
- Where
- Dubuque County, 1.68 mi WSW of Center Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -90.730
A trained spotter reported a 10 inch in diameter ash tree was blown over along with several 2 to 4 inch in diameter tree limbs.
Flash Flood, Dubuque
- When
- July 12, 12:14 AM CST to 3:14 AM CST
- Where
- Dubuque County, 1.5 mi SSE of Durango to 2.26 mi ENE of Julien
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.551, -90.766
Local law enforcement reported several roads impassable and closed due to high water in the city of Dubuque.
Flash Flood, Dubuque
- When
- July 12, 2:10 AM CST to 5:10 AM CST
- Where
- Dubuque County, 0.87 mi SSW of Sageville to 0.59 mi SSE of Sageville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.559, -90.728
A public report was received via social media that Sageville Road, north of town was flooded.
Flash Flood, Dubuque
- When
- July 12, 3:25 AM CST to 6:25 AM CST
- Where
- Dubuque County, 0.63 mi SSE of Durango to 0.73 mi SSE of Durango
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.562, -90.775
The county emergency manager reported water remained over Highway 52 near Durango, due to little Maquoketa Creek. The water was no longer rising but area was blocked to traffic.
Thunderstorm Wind, Cedar
- When
- July 12, 6:47 PM CST
- Where
- Cedar County, 0.69 mi S of Stanwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.890, -91.150
The Iowa Department of Transportation reported a couple of trees were down in the town of Stanwood.
Thunderstorm Wind, Cedar
- When
- July 12, 6:48 PM CST
- Where
- Cedar County, 1.03 mi E of Mechanicsville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -91.250
This report from local law enforcement is the measured high gust from a local wind sensor.
Thunderstorm Wind, Cedar
- When
- July 12, 6:49 PM CST
- Where
- Cedar County, 0.14 mi S of Stanwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -91.150
A trained spotter reported large tree branches were down north of town.
Thunderstorm Wind, Clinton
- When
- July 12, 7:29 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.820, -90.550
The Clinton County Roads Department reported a few trees had to be cleared from secondary roads around the DeWitt area.
Thunderstorm Wind, Clinton
- When
- July 12, 7:52 PM CST
- Where
- Clinton County, 1.69 mi WNW of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.840, -90.230
The county emergency manager reported a few trees down in the city of Clinton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2017$10,000 · EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715997, 715278, 715280, 715284, 715286, 715290, 715296, 715297, 715299, 715300, 715302, 715312, 715313, 715319, 716149, 716151, 716153, 715321, 715323, 715324, 715325, 715326.